Skip to content

Announcements

Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

*No Dr Outside Contact Please*
Includes Expert Content
How long before Cymbalta leaves your system?
avatar
ladyamelia posted:
Dr. Goldberg, I have been on Cymbalta for 13 months, taking 30 mg once a day. It was raising my blood pressure 20 to 30 points, so I quit cold turkey. I haven't had a pill since December 22nd...how long before the withdrawal symptoms are gone and I will feel normal again?
Reply
 
avatar
An_188915 responded:
bump
 
avatar
Joseph F Goldberg, MD responded:
Dear ladymelia,

Cymbalta and Effexor or Pristiq all unfortunately can cause "discontinuation syndromes" which means that for sometimes many weeks following their cessation someone can have dizzines, headaches or body aches, nausea, flu-like symptoms, and malaise. That is one reason we pretty much never ever stop Cymbalta abruptly. Ask you doctor about either resuming the Cymbalta at a low dose (the high blood pressure is dose-related) and having a more slow taper-off to buffer the discontinuation symptoms, or, ask to go on Prozac for about a week. Prozac has a duration of action lasting about 5 weeks and so it is sometimes used as a buffer to transition off of an SNRI like Cymbalta. There is no need to taper off Prozac; it automatically self-tapers.

- Dr. G.
 
avatar
Chances11 replied to Joseph F Goldberg, MD's response:
Wow, I am so happy to have found this website and someone to talk to. I have one question - why are doctors willing to put you on a medication without explaining to you what the outcome will be when you discontinue taking the medication? Dr. G. please give me some feedback because I feel I am going insane. I have been on Cymbalta 60 mg for one year due to horrible life events that have happen to me and I am now over with the help of counseling and medication. I am not a doctor, but know enough that you should never abruptly stop medications. My psychologist said I could go COLD TURKEY which I told him I would not do. He gave me a two week supply of 30mg of Cymbalta which I took and I have been off it completely exactly 6 days today and I am climbing the walls. The worst of my symptoms is this feeling of every nerve ending pulsating throughout my body several times during the day. Mostly in the mornings with a slight feeling of Vertigo. Other symptoms are: irritability, crying for not apparent reason, not focusing and feeling jittery. I called my doctor on Saturday and finally he called me back and basically told me I need to ride it out. He told me to take my xanax (0.5mg) up to three times a day which does sugar coat the symptoms. He prescribed me Trazadone (50 mg) one or two before bedtime. I am sleeping with the xanax and do not wish to take the Trazadone. I have a very important job and I could not afford coming in to work feeling drowsy and having to worry about driving. I am losing confidence in my doctor. Can you imagine what I would feel like if I went cold turkey on the 60mg? My doctor told me I have to stop reading the internet, that is was causing me anxiety. Dr. G. I am not a hypercontriac but any means, but I know what I am feeling is very real and also very frightening. I do not know what to do from here. Do I suggest to my doctor that he put me on prozac to help me for a few days or do I grin and bear it? I am so ready to just reach for one of my Cymbalta pills just to end this withdrawal, but then I will be back at square one again. Can you/anyone please provide me some suggestions. I am begging. Thank you.
 
avatar
Joseph F Goldberg, MD replied to Chances11's response:
Dear Chances11,

I would not agree with the recommendation to ride it out. One could either resume a very low dose of Cymbalta (eg, open up a 30 mg capsule, dissolve it in 2 oz of water and drink half) to buffer the withdrawal, or else take Prozac for a week. If your doctor has a different idea and you're not happy with the advice, then you may want to seek another opinion from a different doctor, which seems reasonable to me.

- Dr. G.
 
avatar
Gweldon replied to Joseph F Goldberg, MD's response:
I have been on cymbalta for so many years I cannot count. I want out and I know my dr. Will not do it. I like the idea of putting it in water and drinking half.
 
avatar
Joseph F Goldberg, MD responded:
Dear ladyamelia,

Cymbalta for some people can be a difficult medicine to stop because of discontinuation symptoms. There isn't much room to go lower than 30 mg/day (there's a 20 mg/day pill and that's as low as it goes, and the capsule can't really be opened and divided up). In rare instances the discontinuation effects can go on for up to a few months. In my own practice, if I encounter trouble in having someone come off of Cymbalta, I prescribe Prozac, which, with its very long half-life, usually will resolve the discontinuation symptoms within a week or less, and then the Prozac can be more easily stopped (immediately; it lasts for up to 5 weeks so no need to taper it off, it auto-tapers).

dr. G.
 
avatar
cujodobie replied to Joseph F Goldberg, MD's response:
Not to disrespect you, but how about you go on this crap, its been 5 days of nothing, and this is hell, so start taking another drug to get off this drug--hey great idea
 
avatar
cujodobie replied to Chances11's response:
because doctors suck, i know how u are feeling
 
avatar
29tlc replied to cujodobie's response:
AHH...I have quit taking a medication by weening off of it and it was the worst time of my life!! I would never recomend cold turkey to any one, so take Dr. Goldberg's advice. Good luck to you and I wish you the best.


Featuring Experts

Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

Helpful Tips

NSAIDS and lithiumExpert
Nonsteroidal anti-inflammatory drugs (eg, Motrin/ibuprofen, Advil, Naprosyn) raise lithium levels by about 20%. We often therefore say ... More
Was this Helpful?
69 of 92 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.